Archive for April 2011

Dinitrophenol: fatal occupational exposure

April 30, 2011, 6:13 pm

★★½☆☆

Clinical features and treatment in patients with acute 2,4-dinitrophenol poisoning. Lu Y et al. J Zhejiang Univ-Sci B (Biomed & Biotechnol) 2011;12:189-192.

Full Text

Dinitrophenol (DNP) is an industrial chemical used in the manufacture of explosives, herbicides, dyes, and wood preservatives.  When ingested, DNP uncouples mitochondrial oxidative phosphorylaation, interfering with the cell’s ability to store energy as ATP.  Instead, the …

Read More »

Niacin overdose causes metabolic acidosis and hypoglycemia

April 28, 2011, 11:44 pm

★★★½☆

Metabolic Acidosis, Hypoglycemia, and Severe Myalgias: An Attempt to Mask Urine Drug Screen Results. Arcinegas-Rodriguez S et al. Pediatr Emer Care 2011 April;27:315-317.

Abstract

This interesting case reports describes a massive niacin overdose that presented with   metabolic acidosis (anion gap = 32 mMol/L), myalgias, and hypoglycemia (glucose – 29 mg/dL), along with abdominal and chest pain.  The patient — a …

Read More »

“Party pills”: review of BZP and TFMPP

April 26, 2011, 8:35 pm

Benzylpiperazine (BZP)

★★★½☆

The clinical toxicology of the designer “party pills” benzylpiperazine and trifluoromethylphenylpiperazine. Schep LJ et al. Clin Toxicol 2011 Mar;49:131-141.

Abstract

This article reviews the medical literature concerning — and tells you more than you probably want to know about — benzylpiperazine (BZP) and trifluoromethylphenylpiperazine (TFMPP), two chemicals with syngergistic actions often used together to mimic the effects of …

Read More »

Prevention and management of hemorrhage after pediatric button battery ingestion

April 25, 2011, 3:28 pm

★★★★½

Management of Button Battery-induced Hemorrhage in Children. Brumbaugh DE et al. J Pediatr Gastroenterol Nutr 2011 May;52:585-589.

Abstract

Ingestion of a button battery can cause fatal injury in a child.  Potential complications include tracheoesophageal fistula, esophageal stricture and stenosis, vocal cord paralysis, and aspiration pneumonia.  However, the most devastating sequela is exsanguination from erosion into the aorta or other major …

Read More »

Nutmeg toxicity: just when you thought it was safe to go back to the eggnog bowl

April 24, 2011, 4:56 pm

★★★★☆

The spice of life: An analysis of nutmeg exposures in California. Carstairs SD, Cantrell FL. Clin Toxicol 2011;49:177-180.

Abstract

Skip the methods and results sections of this paper and turn directly to the discussion, which is the best short treatment of nutmeg toxicity in the medical literature. (I recently reviewed that literature for an Emergency Medicine News column that should …

Read More »

Were “bath salts” involved in a double-murder/suicide in Washington State?

April 24, 2011, 12:15 am

Police in Washington State now believe that “bath salts” may have been involved in a bizarre double murder-suicide that took the lives of an army medic, his wife, and their son. On April 5, according to a report in the Bellingham Herald, Army Sgt. David Stewart fatally shot his wife and then himself as police tried to pull him …

Read More »

Intravenous lipid emulsion as an antidote: a review

April 22, 2011, 9:08 pm

★★★☆☆

Review article: Intravenous lipid emulsion as antidote: A summary of published human experience. Cave G et al.  Emerg Med Australasia 2011 April;23:123-141.

Abstract

The goal of this paper was to report on a systematic comprehensive review of cases in the medical literature in which intravenous lipid emulsion (ILE) was used to treat drug toxicity, and summarize these reports.  The authors …

Read More »

It ain’t tox, but . . .

April 20, 2011, 9:53 pm

. . . this mordantly funny cartoon is must-viewing for those with any contact with, or interest in, academic scientific research.

Thanks to the excellent Gary Schwitzer’s HealthNewsReview blog, where I first saw this clip. It had previously been posted by Carey Goldberg on the WBUR Boston “Common Health” blog.…

Read More »

Salicylate toxicity can present with a normal-anion-gap metabolic acidosis

April 19, 2011, 10:29 pm

★★★☆☆

Falsely Normal Anion Gap in Severe Salicylate Poisoning Caused by Laboratory Interference.  Jacob J, Lavonas EJ. Ann Emerg Med 2011 April 12 [Epub ahead of print]

Abstract

Salicylate toxicity typically causes a high-anion-gap metabolic acidosis. This short paper presents 2 cases of moderate to severe salicylate toxicity with normal-low anion gaps.  The authors suggest that the absence of an elevated …

Read More »